Alert archive / Alabama / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 15, NWS Birmingham, AL

February 22, 2003Tallapoosa County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Feb 22, 2003, 12:31 AM CST for Tallapoosa County, Alabama. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 22, 2003, 12:31 AM CST (06:31 UTC)
Expired
Feb 22, 2003, 1:15 AM CST
In force
44 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Tallapoosa County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 6.5 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2003-02-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2003-02-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 151 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
779 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
151 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

196 
WUUS54 KBMX 220631
SVRBHM
ALC123-220715-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1232 AM CST SAT FEB 22 2003

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TALLAPOOSA COUNTY IN EAST CENTRAL ALABAMA

* UNTIL 115 AM CST

* AT 1229 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 22 MILES SOUTHWEST OF DADEVILLE...MOVING
  NORTHEAST AT 50 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...CAMP HILL AND
JACKSONS GAP.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

LAT...LON 3303 8565 3286 8560 3272 8562 3272 8567
          3269 8571 3263 8571 3262 8577 3252 8587
          3276 8589 3278 8596 3283 8596

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 21, 9:10 PM CST, 3 hours 21 minutes earlier.

Area forecast discussion, Feb 21, 9:10 PM CST, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
910 PM CST FRI FEB 21 2003

AFTER FURTHER REVIEW...WILL HOLD OFF ON UPDATES UNTIL CLOSER TIL
MIDNIGHT.

.BHM...FLASH FLOOD WATCH TONIGHT ZONES 11>15..22..23..30>32..39.
Hazardous weather outlook, Feb 21, 1:20 PM CST, 11 hours 11 minutes before
ALZ011>015-017>050-212215-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
120 PM CST FRI FEB 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...
...POTENTIAL SEVERE WEATHER EVENT OVERNIGHT...

AN UPPER LEVEL TROUGH WILL MOVE THROUGH THE LOWER MISSISSIPPI VALLEY
LATE THIS AFTERNOON AND TONIGHT.  AT THE SAME TIME...A DEEPENING
SURFACE LOW PRESSURE SYSTEM WILL MOVE FROM EASTERN TEXAS
NORTHEASTWARD INTO MIDDLE TENNESSEE.  AS THE LOW INTERACTS WITH THE
UPPER LEVEL TROUGH...A LINE OF THUNDERSTORMS WILL FORM OVER EASTERN
TEXAS AND WESTERN LOUISIANA AND RACE EASTWARD TOWARDS ALABAMA...WELL
OUT AHEAD OF THE SURFACE COLD FRONT.  BASED ON CURRENT TRENDS...THE
SQUALL LINE IS EXPECTED TO APPROACH THE WESTERN COUNTIES OF CENTRAL
ALABAMA BETWEEN 10PM AND MIDNIGHT.  ALTHOUGH MOST OF THE SEVERE
WEATHER IS EXPECTED TO BE ASSOCIATED WITH THE LINE...ISOLATED STORMS
COULD DEVELOP AHEAD OF THE LINE.

ALTHOUGH MUCH OF ALABAMA REMAINS UNDER A MODERATE RISK OF SEVERE
WEATHER...THERE IS STILL SOME UNCERTAINTY REGARDING THE EVENT.  THE
COMPLICATING FACTORS INCLUDE THE RAIN EVENT FROM THIS MORNING...AND
A BETTER DEFINED WARM FRONT THAT IS CURRENTLY HUGGING THE COAST.
THERE IS A POSSIBILITY THAT THE COMBINATION OF THESE FACTORS WILL
DIMINISH THE THREAT TO STRAIGHT LINE WINDS AND HAIL...BUT AT THIS
TIME...WE WILL MAINTAIN THE TORNADIC THREAT.  STAY TUNED FOR UPDATES
ON THIS DEVELOPING WEATHER SITUATION.

.DAYS TWO THROUGH SEVEN (SATURDAY THROUGH THURSDAY)...
SHOWERS AND THUNDERSTORMS ASSOCIATED WITH THE ABOVE MENTIONED
SQUALL LINE WILL BE EXITING THE STATE EARLY SATURDAY.  A SLIGHT
RISK FOR SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER THE EASTERN
MOST COUNTIES OF ALABAMA IN THE MORNING HOURS.

FOLLOWING A GOOD BREAK IN THE CLOUDS AND RAIN...THE COLD FRONT WILL
BRING A RETURN TO CLOUDS AND SHOWERS IN THE AFTERNOON HOURS.  NO
SEVERE WEATHER IS EXPECTED WITH THE COLD FRONT AT THIS TIME.

NO SEVERE WEATHER IS EXPECTED FOR THE REMAINDER OF THE EXTENDED
FORECAST PERIOD AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
WILL LIKELY BE NECESSARY TONIGHT AND INTO SATURDAY MORNING.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 21, 9:28 PM CSTFlash Flood WarningBMXLamar, Marion3 hr
Feb 21, 11:19 PM CSTSevere Thunderstorm WarningBMXMontgomery41 min
Feb 21, 11:42 PM CSTSevere Thunderstorm WarningBMXLamar, Pickens48 min
Feb 22, 12:20 AM CSTSevere Thunderstorm WarningBMXFayette40 min
Feb 22, 12:26 AM CSTFlash Flood WarningBMXLamar, Marion, Pickens4 hr
Feb 22, 12:41 AM CSTSevere Thunderstorm WarningBMXAutauga34 min
Feb 22, 12:49 AM CSTSevere Thunderstorm WarningBMXElmore26 min
Feb 22, 12:49 AM CSTSevere Thunderstorm WarningBMXRandolph41 min
Feb 22, 1:09 AM CSTSevere Thunderstorm WarningBMXLamar, Marion36 min
Feb 22, 1:48 AM CSTSevere Thunderstorm WarningBMXMarion12 min
Feb 22, 2:33 AM CSTTornado WarningBMXChilton27 min
Feb 22, 2:39 AM CSTSevere Thunderstorm WarningBMXTuscaloosa, Walker36 min
Feb 22, 2:41 AM CSTSevere Thunderstorm WarningBMXTuscaloosa34 min
Feb 22, 2:55 AM CSTSevere Thunderstorm WarningBMXJefferson50 min
Feb 22, 2:59 AM CSTSevere Thunderstorm WarningBMXMontgomery31 min
Feb 22, 3:05 AM CSTSevere Thunderstorm WarningBMXShelby25 min
Feb 22, 3:21 AM CSTSevere Thunderstorm WarningBMXSt. Clair24 min
Feb 22, 3:25 AM CSTSevere Thunderstorm WarningBMXBlount35 min
Feb 22, 3:49 AM CSTTornado WarningBMXBlount, Etowah26 min
Feb 22, 4:30 AM CSTFlash Flood WarningBMXFayette, Lamar, Marion, Pickens6 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.